it seems it would make them more hyper and wild
13 May 2010
I am a Nationally Registered EMT - Paramedic who just happens to have ADHD and is taking prescription Adderall. Your question is a good one, and very commonly asked.
Adderall is a drug in the stimulant family of medicines. It is similar to caffeine in that it stimulates the central nervous system (your brain, spinal cord, and nerves). While scientists aren't 100% sure why it works to help people with ADHD focus, it's generally accepted that it helps the brain chemistry level out certain chemicals by changing the way they are released or absorbed.
All of the technical jargon aside, I like to think of it the way a doctor explained it to me years ago. In mathematics adding -1 to -1 equals zero, right? Adderall and ADHD is like that - a drug that has a negative effect on the average, non-ADHD person is added to a negative natural state of hyperactivity, inattentiveness, and impulsivity. The combination cancels the two negatives out, resulting in a neutral, but positive change!
From my personal experience, I can tell you that the dosage of Adderall is important in helping calm a hyperactive person. Too much can actually make the individual really "zoned out" or sleepy, and too little can sometimes seem to make the problem worse. That's why it's really important for someone who has been prescribed Adderall to take it exactly how their doctor tells them, and not double up, skip, or otherwise alter doses or their dosing schedule.
I do want to address the issue of other people (those without diagnosed ADD/ADHD) taking Adderall or other stimulants briefly. I knew plenty of people in college who begged me to give them some of my prescription, and especially during final exam week. Though many people think that a stimulant will help them to study better for a test, it could easily do more harm than good. Not only will the drug not have the same effect for someone without ADHD, taking amphetamines (that's the chemical name for Adderall) without doctor supervision is incredibly dangerous! Working in the field of emergency medicine, I have seen more cases of accidental overdose from people taking medications that are not theirs than I care to talk about. It is really sad when someone takes a drug "just once" and ends up either really sick or dead. I can't stress enough that "just once" may happen only because you aren't alive to take it a second time.
Anyway, hope that helps you understand a little more about how Adderall works. Thanks for your question!
- Adderall Information for Consumers
- Adderall Information for Healthcare Professionals (includes dosage details)
- Side Effects of Adderall (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I used to be more organized and could complete so many things just in one day. I can't do it anymore! + I became talkative, it's drives ...
1 answer • 16 Nov 2010
ive been on adderall for a month now... it makes me very hyper..anyways im gaining weight instead of loosing..i dont understand..anyone else havein ...
5 answers • 2 May 2011
I have been on adderall xr for the last 10yrs. My thyroid used to be on the HYPO side now Im HYPER I have a multinodular goiter.
1 answer • 5 Mar 2013
I very recently started fostering a family member that was already in a foster home. Since she had been with them they got her on medication. ...
2 answers • 2 Aug 2014